Heavy Snow, Williams
- When
- March 6, 9:00 AM CST to 5:00 PM CST
- Where
- Williams forecast zone
- Reported by
- NWS Employee
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Seven inches of snow fell in Williston.
On March 6, strong surface low pressure deepened over southwest North Dakota and gradually moved towards the northeast as an upper level trough deepened over eastern Montana before closing off over North Dakota. Widespread snow developed over northern North Dakota and combined with very strong winds to produce blizzard conditions.
Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
On March 6, strong surface low pressure deepened over southwest North Dakota and gradually moved towards the northeast as an upper level trough deepened over eastern Montana before closing off over North Dakota. Widespread snow developed over northern North Dakota and combined with very strong winds to produce blizzard conditions. To the south, much less snow fell, though strong winds prevailed. The snow gradually diminished and moved to the east during the evening of March 6, but the very strong winds continued. This led to a ground blizzard continuing across the north through the day on March 7. Large drifts formed from the blizzard, which led to an Amtrak passenger train getting stuck approximately 5 miles west of Rugby, Pierce County. About 50 high school students in Minot, Ward County, had to spend the night at a local hotel because they could not return to the Minot Air Force Base. In Glenburn, Renville County, about 150 students, along with most of the staff, had to spend the night at the school, with a few having to spend a second night as roads remained blocked.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 6, 7:08 AM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 708 AM CST Mon Mar 6 2017 .UPDATE... Issued at 703 AM CST Mon Mar 6 2017 Quick update for minor timing adjustments to the start of winter headlines across central North Dakota. Will cover the dense fog across much of the area this morning with a SPS in lieu of a Dense Fog Advisory given the complex headline setup for today. Overall, all headlines and impacts are on track based on the 06 UTC global models and the 09-11 UTC high resolution iterations. && .SHORT TERM...(Today and tonight) Issued at 431 AM CST Mon Mar 6 2017 A powerful winter storm and will impact much of western and central North Dakota through the short term. Blizzard conditions are likely over parts of the north by this afternoon. A complicated forecast is shaping up with large differences in model guidance even at this late hour. A deepening mid level trough, currently located over eastern Montana, will continue to dig and eventually take on a negative tilt and close off over North Dakota today. At the surface, low pressure will start to develop over the southwestern part of the state. Rapid cyclogenesis will take place as this low propagates quickly northeast across the state, eventually moving into southeastern Manitoba by this evening. While precipitation will likely begin as rain or a wintry mix, cold air will quickly filter in behind the deepening low, promoting a quick change over to mostly snow across the north. Some of the latest model guidance early this morning has shifted the heavier bands of snow further west, so elected to expand the heavier accumulations to the Montana border. Anywhere along and north of Highway 2 will see snow totals in the 3 to 8 inch range with locally higher amounts possible. Quite a bit of uncertainty still remains as to where these heavier bands will setup, however. Another concern will be potential near blizzard to blizzard conditions where the heavier snow falls. The GFS has been consistent with very strong pressure rises as the low races northeast. The 00z iteration paints a large area of 3 hour pressure changes from +4 to +6 mb by this evening, which will certainly help to mix some very strong winds down to the surface with steep low level lapse rates also in place. Because of this, elected to go with a blizzard warning over much of the north. The worst conditions will likely be along and north of Highway 2. Elsewhere, the current winter weather advisory and high wind warning still look good. .LONG TERM...(Tuesday through Sunday) Issued at 431 AM CST Mon Mar 6 2017 As the winter storm continues to depart, Tuesday looks like another windy day and will likely require more headlines after a brief lull overnight Monday. The long term will generally remain active and much colder with fast moving waves embedded within northwest flow aloft towards the end of the week. There will be many chances of light snow with these waves. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 703 AM CST Mon Mar 6 2017 Widespread LIFR/VLIFR fog will precede the strong storm system that will impact western and central North Dakota today through tonight. Significant aviation hazards are expected with very strong winds with gusts of 40-55kts developing, heavy snow, low ceilings and visibility. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from noon CST /11 AM MST/ today to midnight CST /11 PM MST/ tonight for NDZ019>022-034-035-042-045- 046. Winter Weather Advisory until midnight CST /11 PM MST/ tonight for NDZ017-018-031>033-041. Blizzard Warning from noon today to 6 AM CST Tuesday for NDZ002>005-010>013. Winter Weather Advisory from 3 PM this afternoon to midnight CST tonight for NDZ023-025-036-037-047-048-050-051. Winter Storm Warning until 6 PM CST this evening for NDZ001-009. High Wind Warning until 5 PM MST this afternoon for NDZ040-043- 044. && UPDATE...AYD SHORT TERM...ZH LONG TERM...ZH AVIATION...AYD
Hazardous Weather Outlook National Weather Service Bismarck ND 703 AM CST Mon Mar 6 2017 NDZ017>023-025-031>037-041-042-045>048-050-051-071315- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Hettinger-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 703 AM CST Mon Mar 6 2017 /603 AM MST Mon Mar 6 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect today through this evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A wind advisory may be needed for Tuesday and Tuesday night for strong and gusty northwest winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>005-010>013-071315- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- 703 AM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Today and Tonight A Blizzard Warning is in effect this afternoon through tonight. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A wind advisory may be needed for Tuesday and Tuesday night for strong and gusty northwest winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ040-043-044-071315- Slope-Bowman-Adams- 603 AM MST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Today and Tonight A High Wind Warning is in effect today. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A wind advisory may be needed for Tuesday and Tuesday night for strong and gusty northwest winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-071315- Divide-Williams- 703 AM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect today. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A wind advisory may be needed for Tuesday and Tuesday night for strong and gusty northwest winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PJA
Special Weather Statement National Weather Service Bismarck ND 549 AM CST Mon Mar 6 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 549 AM CST Mon Mar 6 2017 /449 AM MST Mon Mar 6 2017/ ...DENSE FOG ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS MORNING... Areas of dense fog with visibility below one half mile will continue to develop across most of western and central North Dakota this morning. Fog may hold into the afternoon central until the onset of precipitation with the strong storm system that will impact the area. Use caution if traveling especially at uncontrolled intersections, railroad crossings and truck entry points. PJA
The national radar mosaic for the moment the first event began.
25 high wind, 11 blizzard, 2 heavy snow. Local standard time, as filed.
Seven inches of snow fell in Williston.
An estimated seven inches of snow fell in southern Divide County.
Hettinger ASOS reported a wind gust of 63 mph.
Sand Creek RAWS reported a wind gust of 58 mph.
Wind gust is estimated for Bowman County using the Sand Creek RAWS in Slope County.
Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.
Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.
Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.
Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.
Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.
Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.
Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.
Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.
Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.
Bismarck ASOS reported a wind gust of 66 mph.
Jamestown ASOS reported a wind gust of 64 mph.
Dickinson ASOS reported a wind gust of 65 mph.
Garrison ASOS reported a wind gust of 61 mph.
Hazen AWOS reported a wind gust of 62 mph.
Harvey AWOS reported a wind gust of 62 mph.
Carrington AWOS reported a wind gust of 60 mph.
Glen Ullin AWOS reported a wind gust of 69 mph.
Tatanka Prairie RAWS reported a wind gust of 71 mph.
Linton AWOS reported a wind gust of 60 mph.
Wind gust is estimated for Dickey County using the Gwinner AWOS in Sargent County.
Wind gust is estimated for LaMoure County using the Jamestown ASOS in Stutsman County.
Wind gust is estimated for Kidder County using the Jamestown ASOS in Stutsman County.
Wind gust is estimated for Logan County using the Jamestown ASOS in Stutsman County.
Wind gust is estimated for McIntosh County using the Linton AWOS in Emmons County.
Wind gust is estimated for Sheridan County using the Harvey AWOS in Wells County.
Wind gust is estimated for Oliver County using the Hazen AWOS in Mercer County.
Wind gust is estimated for Grant County using the Glen Ullin AWOS in Morton County.
Wind gust is estimated for Hettinger County using the Dickinson ASOS in Stark County.
Wind gust is estimated for Dunn County using the Dickinson ASOS in Stark County.
Wind gust is estimated for Billings County using the Dickinson ASOS in Stark County.
Wind gust is estimated for Golden Valley County using the Sand Creek RAWS in Slope County.
Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.
Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686868, 686870, 675894, 686262, 689498, 689179, 689180, 689181, 689182, 689183, 689184, 689185, 689198, 689199, 675888, 675889, 675890, 675891, 686255, 686257, 686260, 686261, 686263, 686264, 686269, 686270, 686271, 686272, 686273, 686275, 686276, 686277, 686278, 686279, 686280, 686281, 689178, 689497.